Oklahoma, 2020

High Wind in Oklahoma, June 12, 2020

June 12, 2020 · NWS OUN · 1 event in 1 county or zone

Decaying thunderstorms led to a hea burst over northwest Oklahoma late in the evening on the 11th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Decaying thunderstorms led to a hea burst over northwest Oklahoma late in the evening on the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 12, 5:48 AM CST, 47 minutes earlier.

Area forecast discussion, Jun 12, 5:48 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Norman OK
648 AM CDT Fri Jun 12 2020

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 313 AM CDT Fri Jun 12 2020

Deep, weak warm advection within relatively moist layer atop
modest low level jet has lead to numerous showers early this
morning from southwest Kansas into northwest Oklahoma. The
kinematics are primarily driven by weak s/wv trough progressing
southeast through central KS as evident on water vapor imagery.
Very shallow and elevated instability layer has yielded enough
vertical motion for charge separation resulting in scattered
lightning strikes. This activity should weaken and slowly
dissipate through the morning.

We will also add mention of low shower/thunderstorm chances across
extreme northwest Oklahoma for this evening as late day scattered
rain activity progd for the Panhandles and far southwest Kansas
(near weak surface trough) could move into the body of Oklahoma
before dissipating.

For this afternoon, hot and dry conditions combined with gusty south
winds will yield continued elevated fire weather conditions.
Despite rain activity this morning, which for the most part is
light, fine fuels will still be in play this afternoon. A fire
danger statement will be issued for this afternoon.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 313 AM CDT Fri Jun 12 2020

Overall, little change to the going extended forecast. Highs this
weekend and next week will remain about 5 to 10 degrees above
average, while low temperature forecasts will be closer to average
at most locations. This trend will continue to yield elevated
fire weather conditions during the afternoons as fine fuels
continue to dry and become dormant, especially across the western
half of Oklahoma and adjacent parts of northern Texas where winds
will be stronger. Medium range models differ on western/central
U.S. trough progression late next week and next weekend. GFS more
progressive with at least a shot at rain for the region. The
ECM...not so much.

&&

.AVIATION...
(12Z TAFS)
Issued at 639 AM CDT Fri Jun 12 2020

Showers and thunderstorms that are currently near KWWR and KPNC
will possibly continue over the next few hours. Went ahead and
put showers for KOKC and KOUN through about 13Z, though there is
uncertainty as to whether rain will reach the ground before
evaporating from the high cloud bases. Scattered high clouds will
be possible throughout the period with VFR conditions.

Thompson

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  91  66  93  68 /  20   0   0   0
Hobart OK         94  66  97  68 /  10   0   0   0
Wichita Falls TX  94  66  97  68 /   0   0   0   0
Gage OK           95  66  97  68 /  20  10   0   0
Ponca City OK     92  66  95  69 /  20   0   0   0
Durant OK         92  66  93  67 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...11
LONG TERM....11
AVIATION...01
Hazardous weather outlook, Jun 12, 2:52 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
352 AM CDT Fri Jun 12 2020

OKZ004>048-050>052-TXZ083>090-131000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
352 AM CDT Fri Jun 12 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered thunderstorms will be seen this morning, primarily
across northern Oklahoma but a few may progress into central
Oklahoma before dissipating. A few storms may also occur this
evening across far northwest Oklahoma. Severe storms are not
expected.

.Fire weather...
Despite the rain activity this morning, hot and dry weather will
result in elevated fire weather conditions this afternoon. This
will be most pronounced across western Oklahoma and western north
Texas where southerly winds will be stronger.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Fire weather...
Continued hot, dry, and breezy weather will result in elevated
fire weather conditions each day, mainly across western Oklahoma
and western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Alfalfa

When
June 12, 6:35 AM CST
Where
Alfalfa forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Measured at 1 SSW of Cherokee.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904081.